Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Drug Safety Update - April 2013

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for April 2013 (PDF).

This issue contains drug safety advice informing clinicians of the potential risk of error with insulin degludec (Tresiba®) due to it being available in two strengths. Clinicians are urged to ensure that the correct insulin product and strength is prescribed and pharmacists should check again when the product is dispensed. It is also advised that patients are trained on how to use the device in particular they should always visually verify the dialled units on the dose counter.

This section also warns of the risk of cardiovascular and bleeding events associated with use of cilostazol (Pletal®). This drug is licensed for use to improve walking distances in patients with intermittent claudication. A recent safety review has concluded that the benefits of treatment are worthwhile in some, but not all patients. It is recommended that cilostazol is now used as second line treatment to lifestyle interventions and that it should not be use in patients with:

  • Unstable angina, recent myocardial infarction or coronary intervention (within 6 months)
  • A history of severe tachyarrhythmia
  • A prescription for two or more other antiplatelet or anticoagulant treatments

The hot topic section advises that clinicians remain vigilant to the potential for errors to occur as a result of drug name confusion. Recent examples of medicine names that have been confused resulting in medication errors include:

  • Mercaptamine and Mercaptopurine
  • Sulfadiazine and Sulfasalazine
  • Risperidone and Ropinirole
  • Zuclopenthixol decanoate and Zuclopenthixol acetate

Finally, the stop press section advises of emerging cardiovascular safety concerns related to strontium ranelate (Protelos®). This drug is already associated with an increased risk of venous thromboembolism but recent analysis of randomised controlled trial data has identified an increased risk of cardiovascular events including myocardial infarctions. A full assessment of the risks and benefits will be carried out. In the meantime it is recommended that use of this drug is restricted to cases of severe osteoporosis, it should be avoided in patients who already have a cardiovascular disease and should only be used after careful consideration in those with risk factors for cardiovascular disease.

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.

Share 'Drug Safety Update - April 2013' on Email Share 'Drug Safety Update - April 2013' on Delicious Share 'Drug Safety Update - April 2013' on Digg Share 'Drug Safety Update - April 2013' on Facebook Share 'Drug Safety Update - April 2013' on Google+ Share 'Drug Safety Update - April 2013' on reddit Share 'Drug Safety Update - April 2013' on StumbleUpon Share 'Drug Safety Update - April 2013' on Twitter

atomic-wealth

2 Comments to “Drug Safety Update - April 2013”

  1. […] issue also contains a reminder about drug-name confusions at the point of dispensing. A previous Drug Safety Update highlighted this issue but this issue notes that there have been recent errors […]

    Pingback by Drug Safety Update – April 2014 | Prescribing Advice For GPs — April 11, 2014 #
    Reply

  2. There is evidence that a there is about a 0.6% increase in people taking SR having an increased chance of heart attack , but there is far higher chance of someone on bisphosonates getting osteonecrosis of the jaw of intestinal problem/cancer of aesophagus. So why not ban bisphosonates and put everyone on SR?

    Comment by Sarah Wild — June 22, 2013 #
    Reply

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,318 spam comments.

atomic-wealth
fond-illness
summer